Faint Fingerprints Can Lead to Airport and Immigration Delay
It’s recently been reported that a cancer patient traveling to the USA was detained at a Port of Entry (POE) for over five hours because he had been taking a drug that caused his fingerprints to fade or become indistinct. Clients of immigration law firm Fong & Chun in Los Angeles travel all the time, of course, and we have received anecdotal evidence for several years of individuals being detained, harassed, and even verbally abused by immigration authorities because their fingerprints have been difficult to detect.
The case reported in the Annals of Oncology recounts a 62-year old cancer survivor from Singapore had been taking the prescription medication capecitabine. One of the side effects of the drug is a chronic inflammation of the palms and feet; an ancillary effect is that patient’s fingerprints can become distorted or indistinct. Because all foreigners are fingerprinted at POEs, and because the traveler’s fingerprints were indistinct, border guards detained the man for five hours. The fading or distortion of fingerprints can also occur when people work a great deal with their hands, regularly apply unusual friction to the fingers, or work with acidic chemicals which can erode the tissue.
Fong & Chun warns clients that immigration authorities at POEs and at Application Support Centers can be myopically devoted to getting fingerprints, even to the point of harassing, blaming, or verbally abusing the alien’s whose fingerprints are indistinct. –jcf